Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Feb 9, 2022, 8:48 PM MST for Washington County, Utah. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2022, 8:48 PM MST (03:48 UTC)
- Expired
- Feb 10, 2022, 3:06 AM MST
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4184 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476 WWUS75 KSLC 100348 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 848 PM MST Wed Feb 9 2022 UTZ123-101200- /O.NEW.KSLC.WI.Y.0003.220210T0348Z-220210T1200Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 848 PM MST Wed Feb 9 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY... * WHAT...North winds 20 to 35 mph with gusts up to 55 mph. * WHERE...Lower Washington County. * WHEN...Until 5 AM MST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Highest winds are expected along the Black Rock Canyon portion of the I-15 corridor, as well as the areas surrounding the Beaver Dam Mountains. Gusts will not be as strong in the St. George area, but may still reach up to 35 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
885 WWUS75 KSLC 101006 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 306 AM MST Thu Feb 10 2022 UTZ123-101115- /O.CAN.KSLC.WI.Y.0003.000000T0000Z-220210T1200Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 306 AM MST Thu Feb 10 2022 ...WIND ADVISORY IS CANCELLED... Northeast winds will continue to gust into the 30 mph range through the gaps and canyons of Washington County early this morning. However, these winds will remain below advisory criteria, and as such the Wind Advisory has been cancelled. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:48 PM MST, 5 hours earlier.
Area forecast discussion, Feb 9, 3:48 PM MST, 5 hours before
Area Forecast Discussion National Weather Service Salt Lake City UT 348 PM MST Wed Feb 9 2022 .SYNOPSIS...Strong high pressure will remain parked off the Pacific coast through the weekend, keeping a dry and generally stable northerly flow over Utah and southwest Wyoming. The next storm system will make its way across the area beginning Tuesday. && .SHORT TERM (Through 12Z Friday)...The persistent ridge remains in place this afternoon, centered just off the Pacific coast. On the front side of this feature, dry northerly flow continues over Utah and southwest Wyoming. Earlier passage of a weak wave brought a temporary increase in cloud cover and a few echoes on the radar over the higher terrain. Flow aloft has also flipped to a bit more of a northeasterly direction with a tightening pressure gradient over southwest Utah. Because of this, seeing some gusty gap winds in prone areas of Washington county with some gusts to 40 mph. These gusty winds will continue through tomorrow morning, but should remain below advisory criteria. Another wave is expected to move over the top of the ridge and over the forecast area during the day Thursday, but this will be even weaker than the one that just moved through. Passage of this wave will ultimately bring the flow back to the northwest and bring a minor increase in cloud cover. Therefore, under the influence of the ridge valley inversions will remain in place, allowing pollutants to accumulate and air quality to decrease. .LONG TERM (After 12Z Friday)...Ensemble guidance remains steadfast with keeping upstream ridging in place as we head into the weekend which will allow dry conditions to prevail. A robust shortwave trough will dive out of western Canada along the eastern periphery of this ridge, forcing a dry, backdoor cold front into the eastern third of the forecast area. Subtle cooling is anticipated over the weekend because of this feature, but otherwise, expect more of the same weather experienced throughout the week until we get to our main event early next week. Eastern valleys (mainly the western Uinta Basin) will likely succeed at developing a deeper mixed layer from H7 cooling and a chance to clear whatever stagnant pollutants are in place. However, the current thinking is that the Wasatch Front/ Cache Valley areas will not develop a deep enough mixed layer to clear valley haze. Have maintained haze in these areas through Monday for this reason. As we progress into early next week, all focus begins shifting toward a deep trough that has strong potential to bring impacts across Utah and has been hinted at in ensemble forecasts over the past several days. While the arrival of this trough still does not look like a solid pattern flipping event, it should bring some decent, and much needed, mountain snowfall. Current suite of ensemble guidance shows ~70% of members on board with the phase of this trough, meaning that the time that we see any sort of precipitation/ wind/ cooling is largely dialed in. However, there is some disagreement on the overall depth of the trough which would likely impact the intensity and placement of precipitation. A much deeper solution with the base of this trough ending up in the southwestern Great Basin region (supported by ~25% of ensemble members) would mean less widespread precipitation across Utah and southwest Wyoming. Taking the middle ground between a shallower and deeper trough, the thought is that the area with the best chance to see appreciable precipitation will be roughly the middle two-thirds of Utah (think Ogden southward through Cedar City). In terms of precipitation type... given how cold the associated airmass looks to be, thinking that any area experiencing precipitation will be in the form of snow, however, a quick transition from rain to a mix to strictly snow will take place. Not putting any specific amounts on this yet because, again, the depth of this trough could substantially change the outcome of areal extent and intensity of precipitation... this seems to be where the greatest uncertainty exists at this current time. Looking more into the middle of the week following this system, ensemble mean forecasts show a much less amplified pattern across the western U.S., however, above average 500mb heights continue to be hinted at over the eastern Pacific. If you've been paying much attention to our setup over the past month or so... this is exactly what has been happening... so not getting my hopes up for a transition to a more active pattern quite yet. && .AVIATION...KSLC...VFR conditions will persist over the KSLC terminal through the entire period. Some high level clouds (>10kft) will be moving overhead this afternoon with light diurnal winds. Mountain obscuration won't be an issue with these clouds, and visibilities will remain P6SM as some haze will mix out of the valley today. REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist throughout the entire period for all locations, except for KLGU which will experience fog clearing this afternoon only to re-develop again late overnight and dropping conditions to IFR/LIFR for several hours. Clouds will remain generally above 10kft with clear skies developing later in the evening. Winds will generally be light except for SW Utah where gap winds could gust >20 kts, at times. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Traphagan LONG TERM...Webber AVIATION...Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.